Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Finite element interpolation of nonsmooth functions satisfying boundary conditions

Authors: L. Ridgway Scott and Shangyou Zhang
Journal: Math. Comp. 54 (1990), 483-493
MSC: Primary 65D05; Secondary 65N30
MathSciNet review: 1011446
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we propose a modified Lagrange type interpolation operator to approximate functions in Sobolev spaces by continuous piecewise polynomials. In order to define interpolators for "rough" functions and to preserve piecewise polynomial boundary conditions, the approximated functions are averaged appropriately either on d- or $ (d - 1)$-simplices to generate nodal values for the interpolation operator. This combination of averaging and interpolation is shown to be a projection, and optimal error estimates are proved for the projection error.

References [Enhancements On Off] (What's this?)

  • [1] R. A. Adams, Sobolev spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [2] D. N. Arnold, L. R. Scott, and M. Vogelius, Regular inversion of the divergence operator with Dirichlet boundary conditions on a polygon, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 15 (1988), 169-192. MR 1007396 (91i:35043)
  • [3] P. G. Ciarlet, The finite element method for elliptic problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [4] P. Clement, Approximation by finite element functions using local regularization, RAIRO Anal. Numér. R-2 (1975), 77-84. MR 0400739 (53:4569)
  • [5] T. Dupont and R. Scott, Polynomial approximation of functions in Sobolev spaces, Math. Comp. 34 (1980), 441-463. MR 559195 (81h:65014)
  • [6] J. Nečas, Les méthodes directes en théorie des équations elliptiques, Academia, Prague, 1967.
  • [7] P. Saavedra and L. R. Scott, A variational formulation of free boundary problems, submitted to Math. Comp.
  • [8] S. Zhang, Multi-level iterative techniques, thesis, Pennsylvania State University, 1988.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D05, 65N30

Retrieve articles in all journals with MSC: 65D05, 65N30

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society